Prescription fentanyl is typically administered in three forms. The patient can get a shot of the medication directly, suck on a lozenge that slowly reduces pain, or wear a transdermal patch for relief. When someone takes fentanyl they often have a temporary euphoric feeling. It leaves users feeling happy, confused, and tired. This is often accompanied by slower respiration and a reduction in blood pressure. When someone uses too much fentanyl it can lead to fainting, a struggle to breathe, seizures, and even death.
Fentanyl Abuse and Overdose-Related Death
The Centers for Disease Control and Prevention reported that there were a total of 67,367 drug related overdose deaths throughout the country in the year 2018. Synthetic drugs like fentanyl are considered the main driver of drug overdose deaths. According to the CDC, of the nation’s 2018 total overdoses, Opioids were involved in 46,802 of them (69.5 percent of all drug overdose deaths). Two out of three (67 percent) opioid-involved overdose deaths involve synthetic opioids. Because most people who abuse fentanyl remain unaware of the fact that their heroin has been cut with the drug, it can sometimes prove difficult to specifically nail down a fentanyl abuse disorder. In most cases, men and women who are abusing the drug appear as if they are struggling with heroin abuse.
Fentanyl Overdose Signs
There are symptoms to watch for in case someone experiences a fentanyl overdose. These symptoms may start off slowly or they may come on very quickly. The faster they show up, typically, the faster the overdose is occurring. Some doctors even require patients using fentanyl to have a rescue dose of naloxone available nearby, just in case. While you could not likely help yourself, someone nearby could administer it and potentially save your life in the event of an accidental overdose.
If you suspect an overdose, watch for signs such as:
- Extreme drowsiness
- Tiny pupils in the eyes
- Confusion about who or where you are
- Breathing that becomes very slow or shallow
- Breathing stops completely